A New Allergy to Cashews

I have been living with most of my allergies since birth or early childhood. I've had a pretty extensive range of allergies for a while. For the most part, I've managed my allergies quite well.

No new allergies, until recently

In my adulthood, I didn't experience a new allergy until a few years ago. I discovered a new allergy to cashews suddenly. It was weird to me because my list of allergens has stayed the same for a long time, especially in adulthood. While I know allergies can occur at any point in someone's life, I think my withdrawal from topical steroids triggered my cashew allergy.

Worsening skin and allergies

In April 2020, I started going through topical steroid withdrawal (TSW). During this time, along with my excruciating pain because of my skin conditions, I noticed my sensitivity to allergens and various foods skyrocket.

More sensitive to allergens

I couldn't clean my house because the dust and scented products made my symptoms flare. There were certain foods I ate less of (mostly sugar and spicy food) because I noticed my skin felt worse after eating them. While being extra sensitive to my current allergens was one thing, I had no idea that a new one formed until the springtime in 2021.

An allergic reaction to cashew cheese

My sister and brother-in-law came over for dinner one night. They are vegan like me. They crafted a charcuterie board, and the vegan cheese on the board was made from cashews. I ate some cheese, not thinking anything of it. But shortly after enjoying the cheese, I noticed a tingle in my throat and threw up. After rinsing my mouth out, I took a Benadryl and waited out the sore and swollen throat.

I was so confused at first because I didn't eat anything I was obviously allergic to. Later, I figured it must have been a reaction to the cashew cheese since nothing else I ate seemed to contain nuts.

Topical steroid withdrawal and allergies

Regarding allergies and TSW, there is minimal information about their correlation. What we know about allergies and TSW mainly comes from other people sharing their own experiences. Some people have reported that they developed new allergies while in topical steroid withdrawal.

For some people, those allergies went away after their skin healed up. For others, it either takes longer, or it never goes away. So far, for me, it's been about a year and a half, and my cashew allergy is still there. I found that out the hard way after I ate some pasta that had cashew cream in it in November of 2022.

More research is needed

I have no idea what it is about TSW that worsens allergies or triggers new allergies in people. Topical steroid withdrawal alone is something that many medical professionals don't acknowledge.

To my knowledge, no extensive research has been conducted about TSW and how it impacts allergies. For now, I'm keeping my distance from cashews. I'm hopeful that I can eat them again one of these days.

By providing your email address, you are agreeing to our Privacy Policy and Terms of Use.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Allergies.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.